Singapore

HSA issues alert on three health products

Woman in 60s hospitalised after taking drug claiming to cure diabetes

The Health Sciences Authority (HSA) has issued an alert on three products that claimed to cure ailments such as diabetes, but caused serious health problems instead. The products, Ananda Thukha Remedy for Diabetes, 1 Day Diet, and Bee Brand Qi Li Xiang, contained undeclared ingredients, one of which has been banned in Singapore since 2010.

A woman in her 60s was hospitalised for two weeks after taking the first drug, marketed as a "medicine for complete cure of diabetes". She bought it from a Peninsula Plaza shop her friend referred her to.

After consuming it for about three months, she developed a sore throat and felt tired. She was diagnosed with agranulocytosis, where one has a low white blood cell count and is susceptible to infections.

The HSA found out that the "diabetes remedy" contained glibenclamide and yohimbine.

Glibenclamide is a prescription-only medication which should only be used under medical supervision as it can cause blood disorders, while yohimbine is a potent drug which can cause problems such as insomnia and heart palpitations.

HSA has since seized implicated products from the shop for investigation, it said in a statement.

The 1 Day Diet capsules were bought online by a woman in her 30s. She experienced difficulty breathing, an increased heart rate and sweaty palms after consuming the pills for less than two weeks. This was due to the undeclared ingredient, sibutramine, which has been banned here since 2010 because it can cause high blood pressure and hallucination.

But the capsules were marketed online as a "100 per cent pure natural" product with "no side effects".

In the last case, after taking Bee Brand Qi Li Xiang for a month and stopping, a man in his 50s suffered symptoms typical of steroid withdrawal, such as low blood pressure and low levels of cortisol, a key hormone that regulates metabolism.

The HSA found dexamethasone, a steroid, in the product. Those taking it should immediately see a doctor, as steroids can cause serious withdrawal symptoms.

People taking the other two products should also stop immediately and see a doctor if they feel unwell.

"Consumers need to be wary of complementary health products that offer quick cures and relief of chronic illnesses," said Associate Professor Chan Cheng Leng, who is acting group director of the HSA's health products regulation group.

diabeteshealthhospital